}

Saturday, November 04, 2017

Stalled progress

Recovery from any health issue is a journey, and so is making improvements designed to prevent problems from developing in the first place. But sometimes that journey encounters washed-out bridges, cul-de-sacs, and all sorts of other things that that slow or even stop the momentum. Working out why it’s happened is important, but recognising that it will happen from time to time is probably even more so.

When I talked about my quarterly check-up last month, I said: “I asked the doctor to change my beta blocker tablet because I felt very tired nearly all the time, and that’s one of the side effects of the drug I was on.” She did, but the new drug, Atenolol, has only slightly improved things, and this has become a problem, too.

I was put onto a beta blocker in May, just a few short days after I’d finally had the follow-up appointment with the cardiologist. That Sunday, I had another tachycardia incident, which is where the resting heartrate is above 100bpm for a prolonged time. I say “another” because it was the third incident, and the second one that made me go to an urgent care facility to get checked out. Both resolved themselves eventually, as did the first one I didn’t seek any treatment for (the first one lasted a few minutes, but the second and third were much longer). Among other things, beta blockers help regulate heartrate.

Since going on beta blockers, I haven’t had any more tachycardia incidents, which is great, but the first pill they put me on, Metoprolol, gave me pretty terrible fatigue. So, last month, the doctor changed it to Atenolol, which I thought could be different. It’s only slightly better.

Last week, I wrote about going to Pukekohe, but what I didn’t say was that when I got home I was utterly exhausted. The next day I did very little, because I had no energy. The day after that, I did some work in the gardens—something I’ve been wanting to get to for a long time—and this involved a lot of digging, pulling weeds, and other physical labour. I was exhausted very quickly, but kept pushing, anyway—and then I hit the wall and just stopped for the rest of the day. The next day was a struggle, too. This has been my reality for the past couple weeks in particular.

As I often do, I turned to the Internet to understand what was happening, and hopefully find a solution. Fortunately, I can tell the difference between advice offered by quacks and cranks and that offered by people who know what they’re talking about. Part of that is my natural scepticism, I suppose. In any event, I learned that fatigue is one of the most complained about side effects of beta blockers, and for most people it was similarly debilitating. There are also other less severe side effects I’ve experienced, such as, a sort of shortness of breath, as if oxygen is in short supply, and mild weight gain (this last one could be related to feeling too tired to move). They also have a tendency to raise triglyceride levels in the blood, and my levels were up a bit in my most recent blood tests, and I couldn’t figure out why. Now I know.

All of this is caused by the class of drugs, not any one in particular. Even so, it’s possible that I may tolerate a different drug better—after all, I better tolerate/am less affected by the current drug than the one before it. However, the people who shared their experiences online had no workarounds, no diet or exercise or nutritional supplements or anything. Instead, some of them took themselves off the drug, which a terribly dangerous—potentially even fatal—thing to do without a doctor’s supervision, and which apparently has side effects all its own.

So, I have no solution other than trying a different drug, or maybe hope that in another month things will stabilise enough, and I’ll have adjusted enough, that I can function better. At the moment, I’m doing the second option: I’m due to go back to the doctor in December, and by then I’ll know if the drug has stopped affecting me so badly. After all, the dry cough caused by my blood pressure medicine has gone away, but it took months to do so.

I mention all this because someone else may do as I did and search the Internet to find out why they feel so awful, and they may find this post and learn they’re not alone, they’re not crazy, and they’re not morally defective.

Yes, I meant “morally defective”, because an insidious thing this experience did to me was make me judge and condemn myself. I thought that maybe this tiredness was because I wasn’t being tough enough, that I should push past the fatigue and just get on with things, no matter how awful I felt, how heavy my legs or arms became, or now desperately I wanted to sit down. I thought it was because I stayed up too late (never mind that if I went to bed at “a reasonable hour” I’d lay in bed awake for maybe two hours, another common side effect). I thought that I was just being self-indulgent, lazy, a bad person. It turns out, it was much simpler: It was chemicals wreaking havoc on my body.

The result of this has been, as I said last month, that “this made me unable to make any progress on some of the last projects organising the house, especially my office: I just didn’t have it in me.” However, it wasn’t just physical activity that this affected, but mental activity, too. It’s the main reason that I haven’t been blogging or podcasting: I just haven’t had the “oomph” I needed to do even that.

The positive side, though, is that, fatigue aside, I feel really good. My blood pressure is brilliant, the tachycardia hasn’t returned, I’ve had no gout attacks—not even tiny ones—in months, and overall my mood is much improved (apart from when the fatigue is really bad).

So, I’m willing to give it a little more time to see if my body and the drug can learn to get along. If not, I’ll try a different drug. After all, this is a journey, and stalled progress will happen from time to time.

Important note: This post is about my own personal health journey. My experiences are my own, and shouldn’t be taken as indicative for anyone else. Similarly, other people may have completely different reactions to the same medications I take—better or worse. I share my experiences because others may have the same or similar experiences, and I want them to know that they’re not alone. But, as always, discuss your situation and how you’re feeling openly, honestly, and clearly with your own doctor, and always feel free to seek a second opinion from another doctor.

No comments: